Thunderstorm Wind, Blount
- When
- June 6, 1:45 PM CST
- Where
- Blount County, 2.34 mi NW of Blountsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.102, -86.611
Several trees uprooted on Highway 51.
A high pressure ridge over the southern Plains States produced northwest flow across Alabama. The air mass across central Alabama was moderately unstable with surface based CAPE values expected to be in the 2500-3500 J/Kg and 0-6km wind shear values of 35 to 40 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A high pressure ridge over the southern Plains States produced northwest flow across Alabama. The air mass across central Alabama was moderately unstable with surface based CAPE values expected to be in the 2500-3500 J/Kg and 0-6km wind shear values of 35 to 40 knots. Upper level impulses moving through the northwest flow triggered numerous thunderstorms in the afternoon and early evening, with some of the storms producing wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 6, 12:20 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CDT FRI JUN 6 2014 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... HEATING UP NICELY THIS MORNING AS WE DID NOT HAVE AS MUCH CLOUD COVER TO DEAL WITH EARLY ON THIS FRIDAY...SO RUNNING A FEW DEGREES WARMER THAN YESTERDAY UNDERSTANDABLY. THUS...WE ARE SEEING CONVECTION POPPING UP EARLIER THANKS TO THIS HEATING. POPS/WEATHER ALREADY NICELY HANDLING THE DEVELOPMENT. DID UP HIGH TEMPERATURES A COUPLE OF DEGREES BUT DID NOT WANT TO RAISE THEM TOO MUCH AS EXPECTING CUMULUS DEVELOPMENT TO CONTINUE. THAT AND CONVECTION IN THIS NORTHWEST FLOW WILL SLOW DOWN THE WARMING SOME. UPDATE ALREADY OUT. 08/MK && .AVIATION... 18Z TAF DISCUSSION. CONVECTION IS GETTING GOING MUCH EARLIER TODAY MUCH IN THANKS TO LESS CLOUD COVER EARLY ON DURING THE MORNING...ALLOWING THINGS TO HEAT UP QUICKER AND CONVECTION TO COMMENCE. LESS CHANCES AT MGM/TOI EARLY ON BUT ACTIVITY SHOULD PROGRESS SOUTHWARD DURING THE AFTERNOON. A FEW STORMS COULD GET STRONG BY LATE AFTERNOON. NOTE: SOME MISSING DATA AT MGM...BUT SHOULD BE TEMPORARY AS TECHS ARE WORKING ON EQUIPMENT AT THIS TIME. 08/MK && .PREV DISCUSSION... /ISSUED 310 AM CDT FRI JUN 6 2014/ CURRENT WATER VAPOR AND RUC ANALYSIS INDICATES THE NEXT UPPER LEVEL SHORTWAVE TROUGH BACK TO THE WEST ACROSS THE LOWER MISSISSIPPI RIVER VALLEY. IR IMAGERY AND LIGHTNING DATA INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ARKANSAS AND SOUTHERN MISSOURI. THIS ACTIVITY HAS BEEN DECREASING IN INTENSITY OVER THE LAST FEW HOURS WITH WARMING CLOUD TOPS. HI-RES MODELS INDICATE THAT THIS ACTIVITY WILL CONTINUE TO WEAKEN AND MOVE ALONG AN EAST SOUTHEAST TRAJECTORY. THIS ACTIVITY WILL NEAR THE CWA BORDER AROUND SUNRISE AS IT CONTINUES TO DECAY. AGAIN...THIS EARLY MORNING ACTIVITY WILL LAY DOWN A BOUNDARY FOR CONVECTION TO FORM ALONG LATER THIS AFTERNOON. BOUNDARY LAYER MOISTURE REMAINS PLENTIFUL WITH SURFACE DEW POINTS IN THE UPPER 60S TO LOW 70S. PW VALUES THIS AFTERNOON ARE EXPECTED TO BE NEAR 2 INCHES. THIS VALUE IS NEAR THE 90TH PERCENTILE FOR THIS TIME OF YEAR. THEREFORE...WENT WITH LIKELY POPS FOR THIS AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA. EXPECT TEMPERATURES TODAY WILL WARM INTO THE UPPER 80S TO LOW 90S WITH SURFACE DEW POINTS IN THE UPPER 60S TO LOW 70S. THESE PARAMETERS WILL PRODUCE SBCAPE VALUES OF 2000-3500 J/KG. IN ADDITION...AS THE SHORTWAVE TROUGH MOVES ACROSS THE AREA THE 0-6 KM DEEP LAYER SHEAR WILL INCREASE TO 35-45 KTS LATER THIS AFTERNOON WITH THE HIGHEST VALUES ACROSS WESTERN PORTIONS OF CENTRAL ALABAMA. BASED ON THE PARAMETERS BEST CHANCES FOR SEVERE WEATHER APPEAR TO BE OVER THE WESTERN HALF OF THE STATE BUT WITH THE HIGH INSTABILITY ACROSS THE REMAINDER OF THE AREA...CANNOT RULE OUT A SEVERE STORM ANYWHERE IN THE FORECAST AREA. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE MAIN TIME FRAME FOR SEVERE STORMS WILL BE FROM 2 TO 10 PM THIS AFTERNOON AND EVENING. CONVECTION SHOULD BE MOSTLY DIURNALLY DRIVEN AND EXPECT COVERAGE AND INTENSITY WILL DECREASE SHORTLY AFTER SUNSET. MOISTURE AND INSTABILITY REMAIN RATHER UNCHANGED OVER THE WEEKEND BUT THE MAIN DIFFERENCE WILL BE THE LACK OF ANY SHORTWAVE TROUGH. MODELS INDICATE THAT UPPER LEVEL HEIGHTS INCREASE SOME AS A WEAK RIDGE TRIES TO MOVE IN FROM THE WEST. EXPECT SHOWERS AND THUNDERSTORMS WILL FORM ALONG SURFACE BOUNDARIES FROM THE PREVIOUS DAYS CONVECTION. PW VALUES WILL REMAIN AROUND 1.75-2.00 INCHES. HOWEVER...DUE TO THE SLIGHTLY HIGHER HEIGHTS...HAVE KEPT POPS IN THE CHANCE CATEGORY. A STRONG STORM CANNOT BE RULED OUT DUE TO THE HIGH INSTABILITY ACROSS THE AREA BUT NOT EXPECTING ANY SEVERE WEATHER DUE TO THE DECREASE IN DEEP LAYER SHEAR. MODELS HAVE COME INTO BETTER AGREEMENT FOR THE BEGINNING TO MIDDLE PORTIONS OF NEXT WEEK. BOTH THE GFS AND ECMWF INDICATE AN UPPER LEVEL TROUGH MOVING ACROSS THE CENTRAL CONUS WITH A CLOSED UPPER LOW DEVELOPING ACROSS THE MID-MISSISSIPPI RIVER VALLEY. THIS WILL KEEP THE FORECAST AREA IN A MOISTURE RICH ENVIRONMENT AND HAVE CONTINUED WITH POPS HIGHER THAN CLIMATOLOGICAL AVERAGES THROUGHOUT MUCH OF NEXT WEEK. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 88 68 88 68 / 50 30 30 50 30 ANNISTON 68 88 70 87 71 / 50 40 30 40 30 BIRMINGHAM 71 89 72 89 71 / 40 30 30 40 30 TUSCALOOSA 71 91 72 91 71 / 30 30 30 40 20 CALERA 70 89 71 89 71 / 40 30 30 40 30 AUBURN 69 87 70 86 70 / 60 40 20 40 30 MONTGOMERY 71 91 72 91 72 / 40 40 20 40 20 TROY 70 90 71 90 71 / 60 50 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1156 AM CDT FRI JUN 6 2014 ALZ011>015-017>050-071700- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1156 AM CDT FRI JUN 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA THROUGH AROUND 10 PM...AS A STATIONARY FRONTAL BOUNDARY MEANDERS ACROSS CENTRAL ALABAMA. DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLOODING WILL BE THE THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND TONIGHT. 08/MK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT FRI JUN 6 2014
ALZ026-027-061900-
ST. CLAIR AL-TALLADEGA AL-
137 PM CDT FRI JUN 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLADEGA AND SOUTHERN
ST. CLAIR COUNTIES UNTIL 200 PM CDT...
AT 132 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RIVERSIDE...
LINCOLN...
HONDA MANUFACTURING OF ALABAMA...
EASTABOGA...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3368 8614 3368 8606 3365 8603 3360 8602
3360 8600 3359 8599 3353 8628 3364 8635
3372 8617
TIME...MOT...LOC 1837Z 254DEG 16KT 3361 8625
61The Northeast Alabama radar (KHTX), 104 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees uprooted on Highway 51.
Several trees uprooted on Highway 31.
Several trees were uprooted and one building destroyed near the intersection of Highway 9 and Old Alabama 9.
Several trees were uprooted and blown into power lines.
Several trees uprooted and blocking the road at the intersection of Cherokee Heights Road and Martin Dam Road.
Several trees uprooted near Martin Dam.
Several trees uprooted on Rockhouse Road.
Power lines reported down near the intersection of Notasulga Road and Macedonia Road.
Several trees uprooted along Hagler Coaling Road.
Several trees uprooted near Lowndesboro.
Several trees uprooted along County Road 8.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526648, 526649, 526655, 526661, 526663, 526668, 526670, 526669, 526672, 526674, 526679, 526684.